Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2017, 12:39 AM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 12:39 AM CDT (05:39 UTC)
- Expired
- Jul 20, 2017, 1:13 AM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Houston County, MN, La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 4 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -693 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS53 KARX 200539
SVRARX
MNC055-WIC063-081-123-200645-
/O.NEW.KARX.SV.W.0175.170720T0539Z-170720T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1239 AM CDT THU JUL 20 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Houston County in southeastern Minnesota...
Eastern La Crosse County in west central Wisconsin...
Northwestern Vernon County in southwestern Wisconsin...
Southwestern Monroe County in west central Wisconsin...
* Until 145 AM CDT
* At 1238 AM CDT, a severe thunderstorm was located over La Crosse
Airport, or near La Crescent, moving southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
La Crosse and West Salem around 1245 AM CDT.
Hokah around 1250 AM CDT.
Bangor around 1255 AM CDT.
Brownsville around 105 AM CDT.
Stoddard around 115 AM CDT.
Coon Valley around 125 AM CDT.
Other locations impacted by this severe thunderstorm include Leon,
Portland, Burns, Rockland and Chaseburg.
People attending the La Crosse County Interstate Fair should seek
safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9123 4383 9147 4385 9138 4385 9126
4382 9121 4404 9100 4380 9069
TIME...MOT...LOC 0538Z 324DEG 19KT 4387 9127
HAIL...1.25IN
WIND...<50MPH
$$
Wetenkamp3 follow-up statements
713
WWUS53 KARX 200557
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1257 AM CDT THU JUL 20 2017
MNC055-WIC063-081-123-200645-
/O.CON.KARX.SV.W.0175.000000T0000Z-170720T0645Z/
Houston MN-La Crosse WI-Vernon WI-Monroe WI-
1257 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN HOUSTON...EASTERN LA CROSSE...NORTHWESTERN VERNON
AND SOUTHWESTERN MONROE COUNTIES...
At 1256 AM CDT, a severe thunderstorm was located near Coon Valley,
or 7 miles southeast of La Crosse, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Coon Valley around 110 AM CDT.
Other locations impacted by this severe thunderstorm include Leon,
Portland, Burns, Rockland and Chaseburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4355 9123 4383 9147 4385 9138 4385 9126
4382 9121 4383 9120 4384 9120 4404 9100
4380 9069
TIME...MOT...LOC 0556Z 322DEG 23KT 4374 9113
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp705
WWUS53 KARX 200607
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
107 AM CDT THU JUL 20 2017
MNC055-200617-
/O.CAN.KARX.SV.W.0175.000000T0000Z-170720T0645Z/
Houston MN-
107 AM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOUSTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4355 9123 4358 9123 4360 9125 4364 9126
4373 9125 4372 9117 4373 9109 4376 9100
4390 9081 4380 9069
TIME...MOT...LOC 0607Z 324DEG 19KT 4369 9108
$$
WIC063-081-123-200645-
/O.CON.KARX.SV.W.0175.000000T0000Z-170720T0645Z/
La Crosse WI-Vernon WI-Monroe WI-
107 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN LA CROSSE...NORTHWESTERN VERNON AND SOUTHWESTERN
MONROE COUNTIES...
At 107 AM CDT, a severe thunderstorm was located near Coon Valley, or
11 miles southeast of La Crosse, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Coon Valley around 110 AM CDT.
Other locations impacted by this severe thunderstorm include Leon,
Portland, Chaseburg, Genoa and Melvina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4355 9123 4358 9123 4360 9125 4364 9126
4373 9125 4372 9117 4373 9109 4376 9100
4390 9081 4380 9069
TIME...MOT...LOC 0607Z 324DEG 19KT 4369 9108
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp196
WWUS53 KARX 200613
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
113 AM CDT THU JUL 20 2017
WIC063-081-123-200623-
/O.CAN.KARX.SV.W.0175.000000T0000Z-170720T0645Z/
La Crosse WI-Vernon WI-Monroe WI-
113 AM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE...
NORTHWESTERN VERNON AND SOUTHWESTERN MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4355 9123 4358 9123 4360 9125 4364 9126
4373 9125 4372 9117 4373 9109 4376 9100
4390 9081 4380 9069
TIME...MOT...LOC 0612Z 324DEG 19KT 4366 9105
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:25 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 20, 12:25 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1225 AM CDT Thu Jul 20 2017
.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017
Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.
A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.
Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.
.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017
Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.
Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.
Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1225 AM CDT Thu Jul 20 2017
Some differences between the latest hi-res models on what happens
overnight. Once the current band moves off to the southeast, the
models are split as to whether this will be the last of the
convection or whether another band will form back to the west and
move over the area. Because of this will keep a VCTS going behind
this band at both airports through about 10Z. Included some fog
with MVFR conditions for late tonight with all the low level
moisture in place and light winds. Once any fog burns off later
this morning, looks like VFR conditions should prevail for the
rest of the day as convection later in the day should be well
south of both airports.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ032>034-041-
042.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ079.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04Hazardous weather outlook, Jul 19, 8:57 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 857 PM CDT Wed Jul 19 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 857 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected during the overnight hours. The storms will be capable of producing heavy rainfall. If the storms track over the same areas that received heavier rains this evening, flooding may develop. At this time it appears that portions of southeast Minnesota into southwest and central Wisconsin will see the heaviest rain. The heavy rain will end by 4 AM across southeast Minnesota and by 6 AM across western into central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Jul 19, 11:19 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1119 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM FLASH FLOOD 3 NNE ALMA 44.37N 91.89W
07/19/2017 BUFFALO WI LAW ENFORCEMENT
REPORT OF A MUDSLIDE ON HIGHWAY 37. NORTH OF
ALMA.
&&Local storm report, Jul 19, 11:21 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HEAVY RAIN READSTOWN 43.45N 90.76W
07/19/2017 M2.26 INCH VERNON WI PUBLIC
REPORT VIA FACEBOOK.
&&
MHSpecial weather statement, Jul 19, 11:42 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1142 PM CDT WED JUL 19 2017
MNZ088-096-WIZ041-042-053-200530-
Winona-Houston-Vernon-La Crosse-Monroe-
1142 PM CDT WED JUL 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
NORTHEASTERN HOUSTON...LA CROSSE...NORTHERN VERNON AND SOUTHERN
MONROE COUNTIES...
At 1141 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dakota to 10 miles northwest of
Hillsboro. Movement was east at 25 mph.
These storms will produce a quick 1/2 to 1 inch of rainfall which
may lead to street flooding.
Locations impacted include...
La Crosse, Sparta, La Crescent, Viroqua, Onalaska, Holmen, West
Salem, Westby, Bangor, Hillsboro, Cashton, Stoddard, Coon Valley, La
Farge, Hokah, Brownsville, Dakota, La Crosse Airport, Brice Prairie
and French Island.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4356 9108 4393 9167 4398 9141 4398 9133
4399 9132 4400 9133 4405 9109 4381 9031
4358 9031
TIME...MOT...LOC 0441Z 292DEG 22KT 4394 9141 4376 9048
WetenkampLocal storm report, Jul 19, 11:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST PRAIRIE DU CHIEN 43.04N 91.14W
07/19/2017 M70 MPH CRAWFORD WI PUBLIC
SEVERAL PINE TREE LIMBS DAMAGED. TOP 6 FEET
OF A 25 FT TALL PINE TREE BROKEN OR TWISTED
OFF AND FLUNG SEVERAL FEET.
&&
MHLocal storm report, Jul 20, 12:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN WABASHA 44.37N 92.05W
07/19/2017 E3.50 INCH WABASHA MN LAW ENFORCEMENT
ESTIMATED STORM TOTAL RAINFALL OF 3.50 TO
3.75 INCHES.
&&
MHLocal storm report, Jul 20, 12:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM FLASH FLOOD ARCADIA 44.25N 91.50W
07/20/2017 TREMPEALEAU WI LAW ENFORCEMENT
FLASH FLOODING IN ARCADIA. NUMEROUS ROADS IN
TREMPEALEAU COUNTY UNDER 1 TO 2 FEET OF
WATER, INCLUDING PORTIONS OF US HIGHWAY 53,
STATE HIGHWAY 93, AND COUNTY HIGHWAYS D AND
T.
&&
MHThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Jul 19, 7:20 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 55 min |
| Jul 19, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 27 min |
| Jul 19, 9:44 PM CDT | Flash Flood Watch | ARX | Buffalo, Jackson, La Crosse, Monroe, Trempealeau | 9 hr |
| Jul 19, 10:15 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 6 days |
| Jul 19, 10:59 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 61 min |
| Jul 19, 11:38 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Jul 19, 11:42 PM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 48 min |
| Jul 20, 12:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 51 min |
| Jul 20, 1:28 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 52 hr |
| Jul 20, 2:02 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jul 20, 2:20 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:50 AM CDT | Special Weather Statement | ARX | Vernon | 40 min |
| Jul 20, 3:00 AM CDT | Flash Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 6 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 51 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 7 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 8 days |
| Jul 20, 3:03 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 47 hr |
| Jul 20, 8:17 AM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 8:28 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 8:59 AM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 12 hr |
| Jul 20, 11:31 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more | 40 hr |
| Jul 20, 2:17 PM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:26 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 19, 8:18 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 23 hr |
| Jul 20, 1:29 AM CDT | Flash Flood Warning | ARX | Wabasha, Winona | 4 hr |
| Jul 20, 5:24 AM CDT | Areal Flood Warning | ARX | Winona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.